Just writing for some advice please.
I had gamma knife 5 weeks ago and I am experiencing some extreme head pain which comes and goes constantly. I had pain the first 3 weeks, then it went away and now its come back. Luckily before gk I never had any symptoms or headaches. Could it be the radiation is working already? As I thought it took about 6 months to start working. My AVM is only small but deep in the brain. Thanks. Gill.
My memory is quite poor now days lol, but what I recall from when I had my gamma treatment, after a few weeks, not too sure how many, i had head pain and then my hair started to fall out where the radiation had been targeted so it may be you might start to notice your fall falling out. It does grow back !! Hope this helps a little.
All the best
Hi Gill, sorry to hear you’re experiencing pain. I don’t think it is that uncommon to experience some swelling post treatment. The 6 month mark is one milestone where it is often reported on. My gamma knife team phoned me after 6 weeks to see how I was doing, I was having some strange feelings in my head when they made the call. It wasn’t pain like you describe, they did tell me that was not unusual due to swelling. I hope yours subsides soon, take care, John.
Thanks for your reply and for the warning! That must have been horrible for you.
Thanks for your kind words. Do you think it’s from swelling then rather than the radiation working, or is that the same thing? I was hoping the pain was due to the radiation working so at least I was suffering for a good reason. What do you think? Thanks John.
I’m not sure Gill, I hope it was the radiation working that resulted in a little swelling. It would seem reasonable that may be a cause. Here’s a little info from a Mayo clinic site:
Early complications or side effects are usually temporary. They may include:
Fatigue. Tiredness and fatigue may occur for the first few weeks after Gamma Knife radiosurgery.
Swelling. Swelling in the brain at or near the treatment site can cause a variety of symptoms depending on what areas of the brain are involved. If post-treatment swelling and symptoms do occur from the Gamma Knife treatment, these symptoms usually show up approximately six months after treatment rather than immediately after the procedure like with conventional surgery. In other words, they don’t happen acutely or right away like with conventional surgery. Your doctor may prescribe anti-inflammatory medications (corticosteroid medications) to prevent such problems or to treat symptoms if they appear.
Scalp and hair problems. Your scalp may be red, irritated or sensitive at the four sites where the head frame was attached to your head during the treatment. But the head frame does not leave any permanent marks on the scalp. Rarely, some people temporarily lose a small amount of hair if the area being treated is right under the scalp.
Thanks for the info John. That says it’s usually after 6 months too. I think I’ll phone the gamma knife team on Monday as the pains not going, hopefully I’ll get some more help.
I too had a small AVM, that was deep into the brain.
I too Experience sharp head pains following Gamma Knife surgery. I was advised by the consultant that it wasn’t usual, apparently sometimes the wound site ( from the head frame) Can cause referred pain in other areas of the head. Hope this feedback helps .
PS. I have recently received great news that my AVM has been obliterated, After two lots of surgery and a 6 Year wait. I’m very thankful to God for His protection over this period of time.
GOD BLESS YOU.
Hi Smilerdi, thank you that’s very helpful to know.
Congratulations on finally getting rid of your AVM, that’s great news and it must be an amazing feeling–I can’t wait to join you!
My 16 yr old son had 2 doses of GK last year and has experienced painful headaches from the radiation. We talked to multiple neurosurgeons and neurologists and in his case the explanation is that the only nerve endings for pain in the brain are the blood vessels so as the radiation starts to work on the AVM and the blood vessels may become inflamed and painful. Other factors such as blood pressure can also cause pain as well. In our case they first gave my son some steroids to reduce the inflammation which eliminated the pain but was only temporary. They then prescribed a low dose blood pressure medication (Beta Blocker) which reduced the BP enough to take the heat off those blood vessels. This worked great and after 9 months he is doing great. I am not sure if this is the same situation, however, you might want to look into this.
Thank you for your reply. I’m so sorry to hear about your boy, who is only 16 years old and too young to be going through, such a horrendous experience. Your information is a great help, I will look into that thank you. Has he had any MRI scans yet to see how the AVM is doing? Gill
I also had bad headache soon after GK, I suggest going to you neuro and get it checked just to be sure. In my case, I had some swelling as a result of radiation which resulted in me going on steroids for a period of time,
Its always good to be reassured.
Thank you for your reply and information. I spoke to my neuro today who said it can’t be the radiation working yet and although it could be a hemorrhage or swelling it is very unlikely. He suggested a ct scan in a couple of weeks just to double check and to take pain killers for now. So I’m still confused as to what it is as I never suffered headaches before. Did a Ct scan show your swelling? Have you had any other symptoms and how’s your AVM healing? Thanks. Gill.